About this Journal Submit a Manuscript Table of Contents
Mathematical Problems in Engineering
Volume 2012 (2012), Article ID 678326, 18 pages
http://dx.doi.org/10.1155/2012/678326
Research Article

Mathematical Morphology for Color Images: An Image-Dependent Approach

Department of Informatics, School of Engineering, University of Valencia, Avenida de la Universidad s/n, Burjasot, 46100 Valencia, Spain

Received 11 July 2012; Revised 10 November 2012; Accepted 16 November 2012

Academic Editor: Arturo Zavala-Rio

Copyright © 2012 Xaro Benavent et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper proposes one possibility to generalize the morphological operations (particularly, dilation, erosion, opening, and closing) to color images. First, properties of a desirable generalization are stated and a brief review is done on former approaches. Then, the method is explained, which is based on a total ordering of the colors in an image induced by its color histogram; this is valid for just one image and may present problems in smoothly coloured images. To solve these drawbacks a refinement consisting of smoothing the histogram and using a joint histogram of several images is presented. Results of applying the so-defined morphological operations on several sets of images are shown and discussed.